Georgia, 2007

Excessive Heat in Georgia, August 10, 2007

August 10, 2007 · NWS CHS · 1 event in 1 county or zone

A large ridge of high pressure at the surface and aloft resulted in excessively hot and humid conditions across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large ridge of high pressure at the surface and aloft resulted in excessively hot and humid conditions across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 10, 12:39 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 10, 12:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT FRI AUG 10 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRES WILL REMAIN OVER THE SE STATES
TODAY...WHILE A TROUGH OF LOW PRES AT THE SFC PERSISTS ACROSS INLAND
PORTIONS OF SC AND GA. A COLD FRONT WILL MOVE THROUGH THE AREA SAT
NGT WITH WEAK HIGH PRES RETURNING FOR THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT WL BE ANOTHER DANGEROUSLY HOT...HAZY AND HUMID DAY FOR THE
AREA EVEN THOUGH TEMPS ARE CURRENTLY RUNNING SLIGHTLY COOLER THAN
THEY WERE 24 H AGO. THE SFC AND UPR-LVL PATTERN IS GENERALLY THE
SAME AS THE PAST FEW DAYS...CHARACTERIZED BY DEEP-LYRD RIDGING
ANCHORED ACROSS MUCH OF THE DEEP SOUTH AND WK LEE-SIDE TROFG
ACROSS THE SC MIDLANDS. MORE CONCENTRATED CONVECTION DVLPD ACROSS
PARTS OF THE AREA YDA AFTN AND THE RESULTING OUTFLOWS HAVE
ACTUALLY ALLOWED DEWPTS TO DROP A LTL LWR THAN PREVIOUS MRNGS.
THIS WL BE TEMPORARY HWVR AS DEWPTS SHOULD SURGE BACK INTO THE UPR
70S/LWR 80S BY THIS AFTN AS OUTFLOW CIRCULATIONS BREAKDOWN.

ALTHOUGH THE UPR RIDGE IS FINALLY SHOWING SIGNS OF BREAKING DOWN
AND RETROGRADING TO THE W...TEMPS THIS AFTN HAVE THE POTENTIAL TO
SURGE TO THEIR HIGHEST LVLS SO FAR THIS WEEK. MODELS ARE IN AGREEMENT
THAT THE POCKET OF HOT 925-850MB AIR THAT HAS BEEN SITTING ACROSS
THE MIDLANDS ALL WEEK AND PRODUCING DAILY HIGHS IN EXCESS OF 104+
WL DROP S INTO THE AREA THIS AFTN AS THE MID-LVL RIDGE AXIS SINKS
TO THE SW. 18Z 1000-850MB THICKNESSES ARE PROGGED TO RISE BY AS
MUCH AS 7 METERS COMPARED TO 18Z THU WHICH COULD EASILY CORRESPOND
TO A 1-2 DEG INCR IN TEMPS TDA...ESP INLAND. WL FCST HIGHS 102-104
INLAND WITH MID 90S ALONG THE BEACHES WHERE THE SEA BREEZE WL HAVE
MORE OF A COOLING INFLUENCE. CORRESPONDING HEAT INDICES WL TOP OUT
IN THE 115-120 DEG RANGE WITH A FEW AREAS ALONG THE HWY 17
CORRIDOR IN SRN SC AND THE I-95 CORRIDOR IN GA BTWN SAVANNAH AND
DARIEN POSSIBLY REACHING 125. THERE WERE A NUMBER OF LOCATIONS
THAT SAW HEAT INDICES 120+ IN THIS AREA THU...INCLUDING SEVERAL IN
THE SAVANNAH METRO AREA.

ISOLD CONVECTION APPEARS LIKELY AGAIN THIS AFTN AWAY FROM THE
COAST...AFTER THE CONVECTIVE TEMPS IN THE UPPER 90S ARE REACHED.
MODIFIED SOUNDINGS YIELD IMPRESSIVE INSTABILITY WITH CAPES AOA
5000 J/KG. THERE IS A SMALL RISK FOR SVR TSTMS GIVEN THIS LVL OF
INSTABILITY...MAINLY WHERE MESOSCALE BNDRYS COLLIDE. DAMAGING
WNDS...FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR FLOODING WILL
BE THE MAIN HAZARDS.

STILL XPCT SOME SORT OF MESOSCALE CONVECTIVE SYSTEM TO PUSH
THROUGH ERN NC AND NE SC THIS AFTN/EVNG AHEAD OF A WK CDFNT. THE
LATEST WRF AND GFS WITH SUPPORT FROM THE SREF ENSEMBLE MEAN STILL
SUGGEST THE TAIL END OF THIS SYSTEM COULD BRUSH MAINLY THE
CHARLESTON TRI-COUNTY AREA AFT MIDNGT AS THE MCS MOVES OFF THE SE
NC COAST. WL KEEP SLGT CHANCE POPS IN THIS AREA OVRNGT...OTRW XPCT
ANOTHER MUGGY AND HOT NGT WITH LOWS AROUND 80 INLAND TO MID 80S
ALONG THE COAST. HEAT INDICES ALONG THE BEACHES WL REMAIN AOA 100
DEG OVRNGT ONCE AGAIN.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE POTENTIAL FOR DANGEROUS HEAT WL PERSIST INTO SAT. THE UPR
RIDGE WL FINALLY BEGIN TO LOOSE ITS INFLUENCE ON THE AREA AS H5
TROFG BECOMES MORE ESTABLISHED ACROSS THE MID-ATLC RGN. THIS WL
ALLOW A WK CDFNT TO APRCH FROM THE N SAT AND EVENTUALLY CROSS THE
AREA SAT NGT. PRE-FRONTAL COMPRESSIONAL HEATING COUPLED WITH A LGT
WLY FLOW ALOFT WILL CONTRIBUTE TO WELL ABV NORMAL TEMPS WITH HIGHS
RANGING FROM AROUND 100 WELL INLAND WITH LWR-MID 90S ALONG THE
COAST. XPCT DEWPTS TO HOLD IN THE UPR 70S/LWR 80S ALONG THE COAST
AHEAD OF THE SEA BREEZE BUT MAY ACTUALLY MIX OUT IN THE MID 70S
ACROSS FAR INLAND AREAS WHERE THE WLY FLOW MAY HAVE A BIT MORE OF
AN INFLUENCE. HEAT INDICES OF 112-116 APPEAR LIKELY FOR MUCH OF
THE AREA THUS ANOTHER EXCESSIVE HEAT WATCH WL BE ISSUED FROM LTE
SAT MRNG THROUGH SAT EVNG. THE MOST LIKELY AREA FOR EXCESSIVE HEAT
WRNG CRITERIA /115 DEGS FOR AT LEAST 2 HRS/ TO BE MET WL BE ALONG
AND E OF THE I-95 CORRIDOR AND AWAY FROM THE IMMEDIATE COAST...HWVR
INLAND AREAS W OF I-95 WL LIKELY NOT BE FAR FROM 115.

XPCT MORE COVERAGE OF SHOWERS AND TSTMS SAT AFTN WITH THE UPR
RIDGE PSND WELL TO THE W. MODIFIED SOUNDINGS SHOW IMPRESSIVE
INSTABILITY DURING THE AFTN HRS WITH CAPES OF 4000-6000 J/KG AND
SHOWALTER INDICES AS LOW AS -4C. LOW-LVL CONVG WL BE CONCENTRATED
ALONG THE RESULTANT SEA BREEZE AND THE LEE-SIDE TROF ACROSS THE
SRN MIDLANDS BUT WITH CONVECTIVE TEMPS IN THE UPR 90S XPCT MOST OF
THE DAY WL REMAIN DRY UNTIL MID AFTN. BEST COVERAGE WL LIKELY BE
ACROSS THE FAR NRN ZONES WHERE LAKE-BREEZE INTERACTIONS MAY COME
INTO PLAY. THIS AREA WL ALSO BE CLOSEST TO A WK SHORTWAVE THAT IS
PROGGED TO MOVE ACROSS NC. SCT ACTIVITY WL LIKELY BUILD S THROUGH
THE EVNG AS A CDFNT MOVES IN FROM THE N. WL GO WITH A 30/40 POP
REGIME FOR SAT AFTN...HIGHEST ACROSS THE NRN ZONES..THEN
TRANSITION THE HIGHEST POPS INTO SE GA THROUGH THE EVNG AS THE
CDFNT PUSHES S. SVR WX IS CERTAINLY A POSSIBILITY HWVR GIVEN THE
WK WIND FIELD ALOFT ANY STORM ORGANIZATION WL BE MODULATED BY
OUTFLOW/MESOSCALE BNDRY INTERACTIONS. THE MAIN HAZARDS WL BE
DAMAGING WNDS AND FREQUENT CLOUD TO GROUND LIGHTNING. LOWS WL BE
IN THE LWR-MID 70S...A BIT COOLER THAN RECENT NGTS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE CDFNT WL DSPT ACROSS NRN FL/FAR SRN GA SUN BUT WL BE CLOSE
ENOUGH TO SUPPORT AT LEAST SCT SHOWERS/TSTMS ACROSS SE GA WITH
MORE ISOLD ACTIVITY ACROSS SE SC. TEMPS WL BE SOMEWHAT COOLER
/LWR-MID 90S/ BUT STILL ABV NORMAL. LOOKS LIKE HEAT INDICES WL
LIKELY REMAIN BELOW ADVISORY LVLS SUN AFTN...BUT AS HIGH PRES
BUILDS BACK INTO THE RGN NXT WEEK...THE HEAT AND HUMIDITY WL
QUICKLY RETURN. UNFORTUNATELY IT APPEARS THERE WL BE ANOTHER
EXTENDED HEAT EPISODE WITH HEAT INDICES IN THE 105-110 RANGE EACH
AFTN. HEAT ADVISORIES AND/OR EXCESSIVE HEAT WRNGS WL LIKELY NEEDED
FOR MUCH OF THE UPCOMING WEEK. TEMPS WL REMAIN ABV NORMAL THROUGH
THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
HAZY CONDS NOT QUITE AS BAD AS THE PAST FEW DAYS. WILL INITIALIZE
THE 18Z TAFS FOR KCHS AND KSAV WITH P6SM BUT CONTINUE TO SHOW THE
POSSIBILITY THAT MVFR VSBYS WILL RETURN LATER TODAY. THE HIGHLY
UNSTABLE AIRMASS WILL REMAIN IN PLACE SO COULD SEE SOME ISOLD AFTN
TO EVE CONVECTION. TIMING/LOCATION WILL AGAIN BE PROBLEMATIC SO
WILL KEEP CB/S GOING FOR NOW WITH IMPROVING SKY CONDS LATE
TONIGHT. WILL ALSO CONTINUE TO MONITOR FOR MARGINAL LLWS AFTER
MIDNIGHT TONIGHT AS A LLJ SETS UP AHEAD OF AN APPROACHING COLD
FRONT. WILL LIKELY SEE SOME CONVECTION AGAIN TOMORROW AFTN BUT
WITH COVERAGE UNCERTAIN ATTM WILL HOLD OFF ON MENTIONING ANY
PRECIP IN THE 18Z TAFS...ESPECIALLY SINCE MOST OF THE SH/TSTMS
SHUD OCCUR AFTER 18Z/11...PARTICULARLY AT KSAV.

EXTENDED AVIATION OUTLOOK...
HAZY CONDS WILL LIKELY PERSIST THROUGH SAT...WITH PRIMARILY MVFR
VSBYS ALTHOUGH IFR VSBYS ARE POSSIBLE AROUND DAYBREAK AND WITH
AFTN/EVE CONVECTION. MAINLY VFR CONDS ARE THEN EXPECTED THROUGH
TUE...WITH A CHANCE OF SEEING VSBYS DROP TO MVFR OR IFR LEVELS
DURING THE EARLY MRNG HRS AND DURING AFTN/EVE CONVECTION.

&&

.MARINE...
SFC HIGH PRES WILL HOLD ON FOR ONE MORE DAY OVER THE WATERS WHILE
THE RIDGE ALOFT BREAKS DOWN. THE SFC HIGH LOOKS TO SHIFT AWAY FROM
THE WATERS LATE TNGT INTO TMRW...ALLOWING A CDFNT TO MOVE INTO THE
AREA. AS THE FRONT APPROACHES...THE PRES GRAD OVER THE WATERS WILL
TIGHTEN AND ALLOW SPEEDS TO COME CLOSE TO 20 KT. WITH THE SEA
BREEZE CIRCULATION ALSO EXPECTED THIS AFTN...PREFER TO BUMP UP
WINDS A TAD AND RAISE A SCSEC HEADLINE FOR CHS HARBOR. WILL
CONTINUE TO MONITOR FOR POSSIBLE ADDITIONAL HEADLINES FOR TONIGHT
AS A TIGHT PRES GRAD AND NOCTURNAL SURGING ARE EXPECTED.

AS THE FRONT MOVES THROUGH THE WATERS SAT EVENING...IT WILL WEAKEN
AND STALL OUT S OF THE WATERS BY SUN MRNG THEN BE FOLLOWED BY
HIGH PRES FOR THE EARLY PORTION OF NEXT WEEK. WINDS WILL GENERALLY
COME FROM THE NE AOB 15 KT MON INTO TUE...THEN SHIFT TO A MORE SLY
DIRECTION AS HIGH PRES RETURNS.

SEAS WILL GENERALLY BE 2-4 FT THROUGHOUT BUT THE OUTER GA WATERS MAY
REACH 5 FT AT TIMES AHEAD OF THE CDFNT. HAVE MAINLY FOLLOWED THE WW3
GUIDANCE WHICH KEPT SEAS BELOW SCA CRITERIA.

&&

.CLIMATE...
TEMPS WL APPROACH RECORD TERRITORY AGAIN TODAY AND SAT. IT IS WORTH
NOTING THAT THE RECORD HIGHS AT SAV FOR FRI AND SAT DATE BACK TO
1896 AND 1894 RESPECTIVELY.

RECORD HIGHS
                        FRI       SAT

CHARLESTON AIRPORT    99/1997   98/1968
DOWNTOWN CHARLESTON   95/1954   97/1954
SAVANNAH AIRPORT      98/1896   99/1894

RECORD HIGH MINIMUMS
                        FRI       SAT
CHARLESTON AIRPORT    79/1937   80/1933
DOWNTOWN CHARLESTON   80/1987   82/1980
SAVANNAH AIRPORT      76/1991   77/1951

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR GAZ087-
     088-099>101-114>119-137>141.
     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR GAZ087-088-099>101-114>119-137>141.
SC...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR SCZ040-
     042>045-047>051.
     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR SCZ040-042>045-047>051.
MARINE...NONE.

&&

RJB/ST/JPC
Hazardous weather outlook, Aug 10, 3:34 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EDT FRI AUG 10 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-111000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
434 AM EDT FRI AUG 10 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

STRONG/SEVERE THUNDERSTORMS...ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

STRONG/SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED ON SATURDAY. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

EXCESSIVE HEAT...HEAT INDICES MAY REACH THE 105 TO 110 DEGREES
RANGE MONDAY THROUGH THURSDAY. HEAT ADVISORIES AND/OR EXCESSIVE
HEAT WARNINGS MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
434 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 10, 11:24 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1224 PM EDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     RIP CURRENTS     FOLLY BEACH             32.65N 79.94W
08/08/2007                   CHARLESTON         SC   COUNTY OFFICIAL

            LIFEGUARDS REPORT 2 RIP CURRENTS OUTSIDE THE SWIMMING
            AREA OF THE COUNTY PARK. 1 RIP CURRENT A FIXED RIP
            CURRENT WITH 1 RESCUE.

1025 AM     RIP CURRENTS     FOLLY BEACH             32.65N 79.94W
08/10/2007                   CHARLESTON         SC   COUNTY OFFICIAL

            LIFEGUARDS REPORT A FIXED RIP CURRENT OUTSIDE THE
            SWIMMING AREA AT THE COUNTY PARK.

&&

33

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Inland Chatham

When
August 10, 1:00 PM EST to 7:00 PM EST
Where
Inland Chatham forecast zone
Reported by
ASOS

Heat indices reached 119 degrees at Savannah International Airport. Heat indices across much of southeast Georgia topped out between 115 and 120 degrees as well.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53572.